Drought, Marion
- When
- January 9, 8:00 AM CST to January 16, 8:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.798, -94.357 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed briefly during the middle portion of January across much of Harrison and Marion Counties in East Texas, in wake of a very dry November-December 2019 period that was observed across these areas. In fact, the prolonged dryness resulted in area creeks and streams experiencing below normal streamflows through the first half of the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed briefly during the middle portion of January across much of Harrison and Marion Counties in East Texas, in wake of a very dry November-December 2019 period that was observed across these areas. In fact, the prolonged dryness resulted in area creeks and streams experiencing below normal streamflows through the first half of the month. However, the frequency of rainfall events increased across East Texas during the middle and latter half of January, with monthly rainfall amounts ranging between five and six inches, which was one to three inches above normal. This rain and the resultant runoff it produced, resulted in a one category drought improvement to Moderate Drought (D1) across Marion and much of Harrison Counties for the latter half of January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 9, 7:59 AM CST, 1 minute earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
759 AM CST Thu Jan 9 2020
.AVIATION...
VFR cigs are lowering and MVFR will be common. Already IFR at KLFK
and others to later today with showers in the vicinity. All
cigs and some light BR in precip. S/SE winds 5-15KT with higher
gusts in the 20-25KT range this afternoon. Fropa not until
Saturday morning with increasing convection tomorrow and overnight
ahead of the boundary. Gusty winds post fropa W/NW on Sat. /24/
&&
.PREV DISCUSSION... /issued 403 AM CST Thu Jan 9 2020/
SHORT TERM.../Today through Saturday/
Active weather pattern setting up in the short term with low level
moisture already returning rapidly this morning with the aid of a
40kt low level jet at 3kft per KSHV VWP. Likewise, deep sfc low
located across NW KS with sfc ridging across the Ohio Valley is
resulting in a very tight pressure gradient across the Southern and
Central Plains. Strongest winds will be tapered somewhat this
morning due to the development of the early morning low level
temperature inversion and while low level mixing will be meager at
best today, any mixing whatsoever will result in much stronger winds
from the south today so for this reason, have posted a Lake Wind
Advisory for our western half through 10/03z this evening.
Isentropic lift will be the main player for any precipitation today
along with embedded disturbances in a very strong southwest flow
aloft upper level pattern across the Middle Red River Valley and for
this reason, highest pops are warranted across our northwest third
with high end chance pops, tapering pops back to slight chance
variety across our extreme southeast. The same will be true for
tonight but did increase pops slightly for the overnight period,
with likely pops warranted across our northern third with chance
pops from the I-20 Corridor and points south. Warm air advection
will do battle with abundant cloud cover today therefore went a
little above MOS/NBM temperature output for afternoon highs today
and the same holds true concerning overnight lows tonight.
On Friday, our well advertised severe weather maker in the form of a
deep longwave trough will be located across the Intermountain West
by 12z Fri and will only be entering the Tx Hill Country into the
western portion of the Southern and Central Plains by 00z Sat. In
spite of the slower ejection to the trough axis well depicted and in
good agreement with short term progs, upper forcing will continue to
increase across our region ahead of the trough axis itself. It's
this forcing combined with a destabilizing warm sector encompassing
our entire region that should result in the development of scattered
to numerous thunderstorms, mainly during the afternoon on Friday.
Will need to erode a low level temperature inversion during the
morning hours on Friday but once that occurs during the afternoon,
Deep Layer Bulk Shear values in excess of 50kts, mid level lapse
rates in excess of 8 deg/km and 0-3km SRH values in excess of
300m2/s2 could support discrete supercell development across our
western half during the afternoon hours on Friday with large hail,
damaging wind gusts and a few strong tornadoes possible.
While this threat is ramping up Friday afternoon across our western
half, a line of strong storms will begin developing in the vicinity
of the I-35 Corridor of Central/Northern Texas into Southern
Oklahoma and this will eventually turn into a QLCS which will
rapidly move eastward during the late evening and overnight hours
Friday Night into early Saturday. This will become our widespread
damaging wind maker with embedded QLCS tornadoes along the leading
edge of the squall line itself as low level winds continue to back
ahead of the line, enhancing low level shear. Look for this line to
begin entering our far western zones near or shortly before midnight
Friday Night, entering NW LA an hour or two either side of 09z Sat
and across our eastern third between 09z and 12z Sat.
In addition, after coordination with WPC, will be posting a Flash
Flood Watch from 18z Fri through 12z Sat for our extreme northwest
and northern zones where widespread rainfall amounts in excess of 3
inches will be possible with isolated higher amounts, especially
across McCurtain County in Southeast Oklahoma and adjacent counties
in Southwest Arkansas.
Precipitation will end early on Saturday from west to east with much
colder temperatures and strong northwest winds in the wake of the
cold front.
Thanks for the coordination efforts this morning WPC...SPC...FWD...
TSA and LZK. Prelims to follow...13.
LONG TERM.../Saturday Night through Wednesday Night/
Surface high pressure of 1021mb will drifting over E TX at the start
of this long term period with wrap around from the upper low
continuing to lift away. Mostly clear skies overnight will allow
temps to radiate down to below average with this fresh high
pressure. Below average readings will occur areawide for this one
day anyway. By lunch time on Sunday the bulk of the surface high
pressure will already be to our East with clouds coming right back
overhead and increasing.
We will see a warmer trend unfold under the clouds with the chance
for rainfall slowly increasing as well through the period. We will
see low to mid 70s for Tues/Wed. The GFS and ECMWF vary greatly on
locations of QPF over the region's next event. The size of the air
mass itself is the real question. The GFS has a huge 1048 high over
the Dakotas, while the ECMWF is only 1021mb. Both keep the SW flow
aloft with much cloudiness likely to continue and rain ongoing
beyond this time frame.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 62 75 53 / 40 40 60 100
MLU 70 62 75 59 / 30 40 50 100
DEQ 64 58 71 45 / 50 70 80 100
TXK 66 61 72 49 / 50 60 70 100
ELD 66 59 73 54 / 40 50 60 100
TYR 71 64 74 43 / 40 40 80 100
GGG 70 62 75 48 / 40 40 70 100
LFK 74 64 76 51 / 30 40 60 100
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 9 PM CST this evening for ARZ070.
Flash Flood Watch from Friday afternoon through late Friday
night for ARZ050-051-059>061.
LA...Lake Wind Advisory until 9 PM CST this evening for LAZ001-002-
010-017.
OK...Flash Flood Watch from Friday afternoon through late Friday
night for OKZ077.
TX...Lake Wind Advisory until 9 PM CST this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Flash Flood Watch from Friday afternoon through late Friday
night for TXZ096.
&&
24/13Hazardous Weather Outlook National Weather Service Shreveport LA 608 AM CST Thu Jan 9 2020 ARZ050-051-060-061-OKZ077-TXZ096-101200- Sevier-Howard-Hempstead-Nevada-McCurtain-Red River- 608 AM CST Thu Jan 9 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... Showers and isolated thunderstorms will be increasing across the region later day into tonight. These storms are not expected to be strong or severe. However, strong southerly winds will be present today through tonight with sustained winds near 10 to 15 mph with higher gusts in some locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... A Flash Flood Watch is now in effect from Noon on Friday through 7 am Saturday. A vigorous upper level storm system will be moving towards the region late Friday through Friday Night bringing with it the potential for severe thunderstorms and excessive heavy rainfall. Tornadoes, damaging wind gusts, large hail and flash flooding will be possible during this time frame. The severe weather should be east of the region Saturday Morning. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through Thursday Night but will definitely be required Friday through Friday Night. ARZ059-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-124>126- 136>138-149>153-165>167-101200- Little River-Miller-Lafayette-Columbia-Union-Caddo-Bossier- Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson- Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie- Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg- Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 608 AM CST Thu Jan 9 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and isolated thunderstorms will be increasing across the region later day into tonight. These storms are not expected to be strong or severe. However, strong southerly winds will be present today through tonight with sustained winds near 15 to 20 mph with higher gusts in some locations. The strongest winds will be located across all of Northeast Texas and the western third of Northwest Louisiana through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... A vigorous upper level storm system will be moving towards the region late Friday through Friday Night bringing with it the potential for severe thunderstorms and excessive heavy rainfall. Tornadoes, damaging wind gusts and large hail will be possible during this time frame. While there will be an isolated flash flood threat Friday through Friday Night, the greater threat appears to be north of the region during this timeframe. The severe weather should be east of the region Saturday Morning. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through Thursday Night but will definitely be required Friday through Friday Night.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867243, 867244.